Date Sent: 05/07/2015 03:52 PM EDT
Sender: Michigan Health Alert Network
Subject: Multistate outbreak of synthetic cannabinoids
The Michigan Regional Poison Center is posting an alert concerning a multi-state outbreak of synthetic cannabinoids currently identified as AB-CHMINACA and MAB-CHMINACA (AB-PINACA and AB-FUBINACA in southeast MI) but also includes older versions of cannabinoids such as Spice and K2. Although Michigan saw its greatest number of reported cases in 2011 (262) and 2012 (336), the outbreak is gaining momentum in other states particularly in the southeast, and we anticipate an increase in cases presenting to local Emergency Departments especially with the upcoming Movement and Electric Forest Festivals.
As of Jan 1, 2015, poison centers reported 2,576 exposures suspected synthetic cannabinoid exposures (http://www.aapcc.org/alerts/synthetic-marijuana/)
Since April 2, there have been 687 reports or synthetic cannabinoid ED visits in Mississippi (http://msdh.ms.gov/msdhsite/index.cfm/23,16273,195,32,html ) with Arizona, New Jersey, Pennsylvania, and Texas are seeing similar increases
The DEA has issued temporary placement of three SC (AB-CHMINACA, AB-PINACA, and THJ-2201) into Schedule I (http://www.deadiversion.usdoj.gov/fed_regs/rules/2014/fr1219.htm )
AB-CHMINACA and MAB-CHMINANC are associated with with seizures, coma, hallucinations, tremor, psychosis, agitation, altered mental status, shortness of breath, and death and may be responsible for the sharp spike in severe adverse reactions since April
Synthetic cannabinoids are potent cannabinoid receptor agonists that are synthesized in laboratories and are designed to mimic the effects of THC. These chemicals have made their way into the illegal drug market and have been linked to a large increase in emergency room visits.
Synthetic cannabinoids are marketed under a many different "brand names" and include "Spice", "K2", "Ninja", "Zohai", "Mojo", "King Kong", "Black Voodoo", and many others. They may also be labeled as "herbal incense" or "potpourri" and marketed as "legal highs". The difference between prior outbreaks and the current one is that these agents are being smoked in e-cigarette devices ("vaping") or in water pipes.
Patients present severely agitated and anxious with nausea and vomiting. They may be tachycardic and hypertensive with muscles spasms and tremors. Patient can develop seizures, tremors, hyperthermia, and death. Behavioral findings include hallucinations, psychotic behavior, and suicidal actions.
Patients are usually young adults experimenting with substances. Most cases fall within 21-40 years of age and are more likely to be male.
Synthetic cannabinoids may be used in combination with other drugs.
Urine drug screens will not detect synthetic cannabinoid compounds. Confirmation requires specialized testing with gas-chromatography and mass spectrometry (GC-MS) by a lab specifically set up to test for these compounds. (Beaumont Royal Oak Toxicology lab 248-551-8058 or NMS Specialty Labs-Synthetic Cannabinoid Screen 1-866-522-2206)
Please contact the Michigan Regional Poison Control Center at 800-222-1222 or 313-745-5711 if you have a suspected or confirmed case.